April  2014, 34(4): 1339-1353. doi: 10.3934/dcds.2014.34.1339

On the twist condition and $c$-monotone transport plans

1. 

Université de Toulon, IMATH, EA 2134, 83957 La Garde, France

2. 

Dipartimento di Matematica Applicata, Università di Pisa, Via Filippo Buonarroti 1/c, 56127 Pisa, Italy

Received  October 2012 Revised  March 2013 Published  October 2013

A usual approach for proving the existence of an optimal transport map, be it in ${\mathbb R}^d$ or on more general manifolds, involves a regularity condition on the transport cost (the so-called Left Twist condition, i.e. the invertibility of the gradient in the first variable) as well as the fact that any optimal transport plan is supported on a cyclically-monotone set. Under the classical assumption that the initial measure does not give mass to sets with $\sigma$-finite $\mathcal{H}^{d-1}$ measure and a stronger regularity condition on the cost (the Strong Left Twist), we provide a short and self-contained proof of the fact that any feasible transport plan (optimal or not) satisfying a $c$-monotonicity assumption is induced by a transport map. We also show that the usual costs induced by Tonelli Lagrangians satisfy the Strong Left Twist condition we propose.
Citation: Thierry Champion, Luigi De Pascale. On the twist condition and $c$-monotone transport plans. Discrete and Continuous Dynamical Systems, 2014, 34 (4) : 1339-1353. doi: 10.3934/dcds.2014.34.1339
References:
[1]

Luigi Ambrosio, Lecture notes on optimal transport problems, in "Mathematical Aspects of Evolving Interfaces" (Funchal, 2000), Lecture Notes in Math., 1812, Springer, Berlin, (2003), 1-52. doi: 10.1007/978-3-540-39189-0_1.

[2]

Luigi Ambrosio and Aldo Pratelli, Existence and stability results in the $L^1$ theory of optimal transportation, in "Optimal Transportation and Applications" (Martina Franca, 2001), Lecture Notes in Math., 1813, Springer, Berlin, (2003), 123-160. doi: 10.1007/978-3-540-44857-0_5.

[3]

Patrick Bernard and Boris Buffoni, Optimal mass transportation and Mather theory, J. Eur. Math. Soc. (JEMS), 9 (2007), 85-121. doi: 10.4171/JEMS/74.

[4]

Yann Brenier, Décomposition polaire et réarrangement monotone des champs de vecteurs, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 805-808.

[5]

Luis A. Caffarelli, Allocation maps with general cost functions, in "Partial Differential Equations and Applications," Lecture Notes in Pure and Appl. Math., 177, Dekker, New York, (1996), 29-35.

[6]

Guillaume Carlier, Duality and existence for a class of mass transportation problems and economic applications, in "Advances in Mathematical Economics. Vol. 5," Adv. Math. Econ., 5, Springer, Tokyo, (2003), 1-21. doi: 10.1007/978-4-431-53979-7_1.

[7]

Laura Caravenna, A proof of Sudakov theorem with strictly convex norms, Math. Z., 268 (2011), 371-407. doi: 10.1007/s00209-010-0677-6.

[8]

Thierry Champion and Luigi De Pascale, The Monge problem for strictly convex norms in $\mathbbR^d$, J. Eur. Math. Soc. (JEMS), 12 (2010), 1355-1369. doi: 10.4171/JEMS/234.

[9]

______, The Monge problem in $\mathbbR^d$, Duke Math. J., 157 (2011), 551-572. doi: 10.1215/00127094-1272939.

[10]

______, The Monge problem in $\mathbbR^d$: Variations on a theme, Journal of Mathematical Sciences, 181 (2012), 856-866. doi: 10.1007/s10958-012-0719-1.

[11]

Thierry Champion, Luigi De Pascale and Petri Juutinen, The $\infty$-Wasserstein distance: Local solutions and existence of optimal transport maps, SIAM J. Math. Anal., 40 (2008), 1-20. doi: 10.1137/07069938X.

[12]

Dario Cordero-Erausquin, Sur le transport de mesures périodiques, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), 199-202. doi: 10.1016/S0764-4442(00)88593-6.

[13]

Luis A. Caffarelli, Mikhail Feldman and Robert J. McCann, Constructing optimal maps for Monge's transport problem as a limit of strictly convex costs, J. Amer. Math. Soc., 15 (2002), 1-26 (electronic). doi: 10.1090/S0894-0347-01-00376-9.

[14]

L. C. Evans and W. Gangbo, Differential equations methods for the Monge-Kantorovich mass transfer problem, Mem. Amer. Math. Soc., 137 (1999). doi: 10.1090/memo/0653.

[15]

Albert Fathi and Alessio Figalli, Optimal transportation on non-compact manifolds, Israel J. Math., 175 (2010), 1-59. doi: 10.1007/s11856-010-0001-5.

[16]

Alessio Figalli, Existence, uniqueness, and regularity of optimal transport maps, SIAM J. Math. Anal., 39 (2007), 126-137. doi: 10.1137/060665555.

[17]

_______, The Monge problem on non-compact manifolds, Rend. Semin. Mat. Univ. Padova, 117 (2007), 147-166.

[18]

Wilfrid Gangbo and Robert J. McCann, Optimal maps in Monge's mass transport problem, C. R. Acad. Sci. Paris Sér. I Math., 321 (1995), 1653-1658.

[19]

_______, The geometry of optimal transportation, Acta Math., 177 (1996), 113-161. doi: 10.1007/BF02392620.

[20]

Nassif Ghoussoub and Abbas Moameni, A self-dual polar factorization for vector fields, Comm. Pure Appl. Math., 66 (2013), 905-933. doi: 10.1002/cpa.21430.

[21]

L. V. Kantorovith, On the translocation of masses, C. R. (Dokl.) Acad. Sci. URSS (N. S.), 37 (1942), 199-201.

[22]

_______, On a problem of Monge, (in Russian) Uspekhi Mat. Nauk., 3 (1948), 225-226.

[23]

Eckehard Krauss, A representation of arbitrary maximal monotone operators via subgradients of skew-symmetric saddle functions, Nonlinear Analysis, 9 (1985), 1381-1399. doi: 10.1016/0362-546X(85)90097-5.

[24]

Vladimir Levin, Abstract cyclical monotonicity and Monge solutions for the general Monge-Kantorovich problem, Set-Valued Anal., 7 (1999), 7-32. doi: 10.1023/A:1008753021652.

[25]

Robert J. McCann, Polar factorization of maps on Riemannian manifolds, Geom. Funct. Anal., 11 (2001), 589-608. doi: 10.1007/PL00001679.

[26]

Gaspard Monge, "Mémoire sur la Théorie des Déblais et des Remblais," Histoire de l'Académie des Sciences de Paris, (1781).

[27]

A. Pratelli, On the sufficiency of $c$-cyclical monotonicity for optimality of transport plans, Math. Z., 258 (2008), 677-690. doi: 10.1007/s00209-007-0191-7.

[28]

L. Rüschendorf and S. T. Rachev, A characterization of random variables with minimum $L^2$-distance, J. Multivariate Anal., 32 (1990), 48-54. doi: 10.1016/0047-259X(90)90070-X.

[29]

Ludger Rüschendorf, On $c$-optimal random variables, Statist. Probab. Lett., 27 (1996), 267-270. doi: 10.1016/0167-7152(95)00078-X.

[30]

Walter Schachermayer and Josef Teichmann, Characterization of optimal transport plans for the Monge-Kantorovich problem, Proc. Amer. Math. Soc., 137 (2009), 519-529. doi: 10.1090/S0002-9939-08-09419-7.

[31]

Neil S. Trudinger and Xu-Jia Wang, On the Monge mass transfer problem, Calc. Var. Partial Differential Equations, 13 (2001), 19-31. doi: 10.1007/PL00009922.

[32]

Cédric Villani, Topics in optimal transportation, Graduate Studies in Mathematics, 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1007/b12016.

[33]

_______, "Optimal Transport. Old and New," Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 338, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-71050-9.

show all references

References:
[1]

Luigi Ambrosio, Lecture notes on optimal transport problems, in "Mathematical Aspects of Evolving Interfaces" (Funchal, 2000), Lecture Notes in Math., 1812, Springer, Berlin, (2003), 1-52. doi: 10.1007/978-3-540-39189-0_1.

[2]

Luigi Ambrosio and Aldo Pratelli, Existence and stability results in the $L^1$ theory of optimal transportation, in "Optimal Transportation and Applications" (Martina Franca, 2001), Lecture Notes in Math., 1813, Springer, Berlin, (2003), 123-160. doi: 10.1007/978-3-540-44857-0_5.

[3]

Patrick Bernard and Boris Buffoni, Optimal mass transportation and Mather theory, J. Eur. Math. Soc. (JEMS), 9 (2007), 85-121. doi: 10.4171/JEMS/74.

[4]

Yann Brenier, Décomposition polaire et réarrangement monotone des champs de vecteurs, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 805-808.

[5]

Luis A. Caffarelli, Allocation maps with general cost functions, in "Partial Differential Equations and Applications," Lecture Notes in Pure and Appl. Math., 177, Dekker, New York, (1996), 29-35.

[6]

Guillaume Carlier, Duality and existence for a class of mass transportation problems and economic applications, in "Advances in Mathematical Economics. Vol. 5," Adv. Math. Econ., 5, Springer, Tokyo, (2003), 1-21. doi: 10.1007/978-4-431-53979-7_1.

[7]

Laura Caravenna, A proof of Sudakov theorem with strictly convex norms, Math. Z., 268 (2011), 371-407. doi: 10.1007/s00209-010-0677-6.

[8]

Thierry Champion and Luigi De Pascale, The Monge problem for strictly convex norms in $\mathbbR^d$, J. Eur. Math. Soc. (JEMS), 12 (2010), 1355-1369. doi: 10.4171/JEMS/234.

[9]

______, The Monge problem in $\mathbbR^d$, Duke Math. J., 157 (2011), 551-572. doi: 10.1215/00127094-1272939.

[10]

______, The Monge problem in $\mathbbR^d$: Variations on a theme, Journal of Mathematical Sciences, 181 (2012), 856-866. doi: 10.1007/s10958-012-0719-1.

[11]

Thierry Champion, Luigi De Pascale and Petri Juutinen, The $\infty$-Wasserstein distance: Local solutions and existence of optimal transport maps, SIAM J. Math. Anal., 40 (2008), 1-20. doi: 10.1137/07069938X.

[12]

Dario Cordero-Erausquin, Sur le transport de mesures périodiques, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), 199-202. doi: 10.1016/S0764-4442(00)88593-6.

[13]

Luis A. Caffarelli, Mikhail Feldman and Robert J. McCann, Constructing optimal maps for Monge's transport problem as a limit of strictly convex costs, J. Amer. Math. Soc., 15 (2002), 1-26 (electronic). doi: 10.1090/S0894-0347-01-00376-9.

[14]

L. C. Evans and W. Gangbo, Differential equations methods for the Monge-Kantorovich mass transfer problem, Mem. Amer. Math. Soc., 137 (1999). doi: 10.1090/memo/0653.

[15]

Albert Fathi and Alessio Figalli, Optimal transportation on non-compact manifolds, Israel J. Math., 175 (2010), 1-59. doi: 10.1007/s11856-010-0001-5.

[16]

Alessio Figalli, Existence, uniqueness, and regularity of optimal transport maps, SIAM J. Math. Anal., 39 (2007), 126-137. doi: 10.1137/060665555.

[17]

_______, The Monge problem on non-compact manifolds, Rend. Semin. Mat. Univ. Padova, 117 (2007), 147-166.

[18]

Wilfrid Gangbo and Robert J. McCann, Optimal maps in Monge's mass transport problem, C. R. Acad. Sci. Paris Sér. I Math., 321 (1995), 1653-1658.

[19]

_______, The geometry of optimal transportation, Acta Math., 177 (1996), 113-161. doi: 10.1007/BF02392620.

[20]

Nassif Ghoussoub and Abbas Moameni, A self-dual polar factorization for vector fields, Comm. Pure Appl. Math., 66 (2013), 905-933. doi: 10.1002/cpa.21430.

[21]

L. V. Kantorovith, On the translocation of masses, C. R. (Dokl.) Acad. Sci. URSS (N. S.), 37 (1942), 199-201.

[22]

_______, On a problem of Monge, (in Russian) Uspekhi Mat. Nauk., 3 (1948), 225-226.

[23]

Eckehard Krauss, A representation of arbitrary maximal monotone operators via subgradients of skew-symmetric saddle functions, Nonlinear Analysis, 9 (1985), 1381-1399. doi: 10.1016/0362-546X(85)90097-5.

[24]

Vladimir Levin, Abstract cyclical monotonicity and Monge solutions for the general Monge-Kantorovich problem, Set-Valued Anal., 7 (1999), 7-32. doi: 10.1023/A:1008753021652.

[25]

Robert J. McCann, Polar factorization of maps on Riemannian manifolds, Geom. Funct. Anal., 11 (2001), 589-608. doi: 10.1007/PL00001679.

[26]

Gaspard Monge, "Mémoire sur la Théorie des Déblais et des Remblais," Histoire de l'Académie des Sciences de Paris, (1781).

[27]

A. Pratelli, On the sufficiency of $c$-cyclical monotonicity for optimality of transport plans, Math. Z., 258 (2008), 677-690. doi: 10.1007/s00209-007-0191-7.

[28]

L. Rüschendorf and S. T. Rachev, A characterization of random variables with minimum $L^2$-distance, J. Multivariate Anal., 32 (1990), 48-54. doi: 10.1016/0047-259X(90)90070-X.

[29]

Ludger Rüschendorf, On $c$-optimal random variables, Statist. Probab. Lett., 27 (1996), 267-270. doi: 10.1016/0167-7152(95)00078-X.

[30]

Walter Schachermayer and Josef Teichmann, Characterization of optimal transport plans for the Monge-Kantorovich problem, Proc. Amer. Math. Soc., 137 (2009), 519-529. doi: 10.1090/S0002-9939-08-09419-7.

[31]

Neil S. Trudinger and Xu-Jia Wang, On the Monge mass transfer problem, Calc. Var. Partial Differential Equations, 13 (2001), 19-31. doi: 10.1007/PL00009922.

[32]

Cédric Villani, Topics in optimal transportation, Graduate Studies in Mathematics, 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1007/b12016.

[33]

_______, "Optimal Transport. Old and New," Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 338, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-71050-9.

[1]

Abbas Moameni. Invariance properties of the Monge-Kantorovich mass transport problem. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2653-2671. doi: 10.3934/dcds.2016.36.2653

[2]

Zuo Quan Xu, Jia-An Yan. A note on the Monge-Kantorovich problem in the plane. Communications on Pure and Applied Analysis, 2015, 14 (2) : 517-525. doi: 10.3934/cpaa.2015.14.517

[3]

Jesus Garcia Azorero, Juan J. Manfredi, I. Peral, Julio D. Rossi. Limits for Monge-Kantorovich mass transport problems. Communications on Pure and Applied Analysis, 2008, 7 (4) : 853-865. doi: 10.3934/cpaa.2008.7.853

[4]

Giuseppe Buttazzo, Eugene Stepanov. Transport density in Monge-Kantorovich problems with Dirichlet conditions. Discrete and Continuous Dynamical Systems, 2005, 12 (4) : 607-628. doi: 10.3934/dcds.2005.12.607

[5]

Yupeng Li, Wuchen Li, Guo Cao. Image segmentation via $ L_1 $ Monge-Kantorovich problem. Inverse Problems and Imaging, 2019, 13 (4) : 805-826. doi: 10.3934/ipi.2019037

[6]

Nassif Ghoussoub, Bernard Maurey. Remarks on multi-marginal symmetric Monge-Kantorovich problems. Discrete and Continuous Dynamical Systems, 2014, 34 (4) : 1465-1480. doi: 10.3934/dcds.2014.34.1465

[7]

Yahui Niu. Monotonicity of solutions for a class of nonlocal Monge-Ampère problem. Communications on Pure and Applied Analysis, 2020, 19 (11) : 5269-5283. doi: 10.3934/cpaa.2020237

[8]

Kaizhi Wang, Yong Li. Existence and monotonicity property of minimizers of a nonconvex variational problem with a second-order Lagrangian. Discrete and Continuous Dynamical Systems, 2009, 25 (2) : 687-699. doi: 10.3934/dcds.2009.25.687

[9]

Christian Léonard. A survey of the Schrödinger problem and some of its connections with optimal transport. Discrete and Continuous Dynamical Systems, 2014, 34 (4) : 1533-1574. doi: 10.3934/dcds.2014.34.1533

[10]

Luis Bayón, Jose Maria Grau, Maria del Mar Ruiz, Pedro Maria Suárez. A hydrothermal problem with non-smooth Lagrangian. Journal of Industrial and Management Optimization, 2014, 10 (3) : 761-776. doi: 10.3934/jimo.2014.10.761

[11]

Qinglan Xia, Shaofeng Xu. On the ramified optimal allocation problem. Networks and Heterogeneous Media, 2013, 8 (2) : 591-624. doi: 10.3934/nhm.2013.8.591

[12]

Hang-Chin Lai, Jin-Chirng Lee, Shuh-Jye Chern. A variational problem and optimal control. Journal of Industrial and Management Optimization, 2011, 7 (4) : 967-975. doi: 10.3934/jimo.2011.7.967

[13]

Xueyong Wang, Yiju Wang, Gang Wang. An accelerated augmented Lagrangian method for multi-criteria optimization problem. Journal of Industrial and Management Optimization, 2020, 16 (1) : 1-9. doi: 10.3934/jimo.2018136

[14]

Shuyu Gong, Ziwei Zhou, Jiguang Bao. Existence and uniqueness of viscosity solutions to the exterior problem of a parabolic Monge-Ampère equation. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4921-4936. doi: 10.3934/cpaa.2020218

[15]

Jingang Xiong, Jiguang Bao. The obstacle problem for Monge-Ampère type equations in non-convex domains. Communications on Pure and Applied Analysis, 2011, 10 (1) : 59-68. doi: 10.3934/cpaa.2011.10.59

[16]

Shouchuan Hu, Haiyan Wang. Convex solutions of boundary value problem arising from Monge-Ampère equations. Discrete and Continuous Dynamical Systems, 2006, 16 (3) : 705-720. doi: 10.3934/dcds.2006.16.705

[17]

Ouayl Chadli, Gayatri Pany, Ram N. Mohapatra. Existence and iterative approximation method for solving mixed equilibrium problem under generalized monotonicity in Banach spaces. Numerical Algebra, Control and Optimization, 2020, 10 (1) : 75-92. doi: 10.3934/naco.2019034

[18]

John C. Schotland, Vadim A. Markel. Fourier-Laplace structure of the inverse scattering problem for the radiative transport equation. Inverse Problems and Imaging, 2007, 1 (1) : 181-188. doi: 10.3934/ipi.2007.1.181

[19]

Jingzhen Liu, Ka Fai Cedric Yiu, Alain Bensoussan. The optimal mean variance problem with inflation. Discrete and Continuous Dynamical Systems - B, 2016, 21 (1) : 185-203. doi: 10.3934/dcdsb.2016.21.185

[20]

Ali Fuat Alkaya, Dindar Oz. An optimal algorithm for the obstacle neutralization problem. Journal of Industrial and Management Optimization, 2017, 13 (2) : 835-856. doi: 10.3934/jimo.2016049

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (190)
  • HTML views (0)
  • Cited by (10)

Other articles
by authors

[Back to Top]